Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
Yaz or Yasmin? Yaz (drospirenone 3 mg; ethinyl estradiol 0.02 mg), an oral contraceptive that contains 24, not 21, active tablets to keep hormone levels even, is now available. The Institute for Safe Medication Practices (ISMP) has received reports of mix-ups between Yaz and the oral contraceptive YASMIN (drospirenone 3 mg; ethinyl estradiol 0.03 mg). In one case, a pharmacist received a handwritten prescription for Yaz and started to dispense Yasmin. He realized his mistake when he noticed Yaz on the shelf. On another occasion, a pharmacy technician mistakenly retrieved the incorrect medication from the pharmacy shelf, but the error was caught before it reached the patient. In a third case, the pharmacy received a prescription for Yaz for a patient who had been on Yasmin for several years. The technician thought that the physician wrote the name too quickly?unaware that Yaz was available. As a result, Yasmin was dispensed in error.
These 2 drugs have names that may sound alike and could be located within close proximity to each other in drug databases and on computer order-entry screens, as well as pharmacy shelves. One reporter also noted that some practitioners abbreviate the name Yasmin to "Yas" when communicating a prescription both verbally and in writing. (Note: ISMP has seen similar abbreviations used for other oral contraceptives [eg, "OTC" for Ortho-Tri Cyclen, and "ON 7/7/7" for Ortho Novum 7/7/7].) Another reporter commented that she initially believed Yaz to be a branded generic of Yasmin. To reduce the likelihood of error, educate staff and colleagues about the availability of Yaz. Do not abbreviate Yasmin when communicating prescriptions. Affix warning labels to storage areas and product cartons. Add an alert to the computer order-entry system. Caution patients that these 2 products may be confused, and include the patient as a final check.
Clindets or Clindesse "as directed?" A prescriber called and left a prescription on a pharmacy's voice-mail system for CLINDESSE (clindamycin vaginal gel) with instructions, "use as directed." Upon playback, the order sounded like CLINDETS (clindamycin pledgets) and was processed and dispensed as such. Later that day, the patient called back to the pharmacy wondering how she was supposed to use the pledgets vaginally. The pharmacist contacted the prescriber and found that the order was actually for Clindesse. The correct prescription was then dispensed and treatment was not delayed.
Because these 2 names sound so much alike, practitioners need to take action to minimize the risk of confusion. Clear and specific instructions should be provided on each prescription. Avoid the instructions "use as directed." Include the medication's indication as well as route of administration on the prescription. If possible, prescribers should avoid leaving prescriptions on voice-mail systems, as no opportunity exists for interaction with the pharmacist, nor does the option to read back the prescription exist.
In reviewing medication errors over the years, mix-ups between Pfizer's antihistamine ZYRTEC (cetirizine) and Eli Lilly's antipsychotic ZYPREXA (olanzapine) seem to spike in the winter months. ISMP has noticed a similar spike during the spring allergy season. Mix-ups between these 2 medications have caused serious patient harm. Patients who receive Zyprexa in error have reported dizziness, sometimes leading to fall-related injuries, and patients on Zyprexa for a behavioral health illness have relapsed when given Zyrtec in error.
Therefore, ISMP recommends that you take time this month to notify prescribers, nurses, pharmacists, and patients about the risk of mix-ups when either drug is prescribed. Including on a prescription the purpose of the drug may help avoid mix-ups, as would storing the containers of these products apart from one another and adding reminders on containers and computer screens about the potential for error.
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $48 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to .
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs